Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 105, NWS Grand Forks, ND

July 12, 2004Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2004, 8:47 PM CDT for Barnes County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2004, 8:47 PM CDT (01:47 UTC)
Expired
Jul 12, 2004, 9:45 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:00 PM CDTHAIL 1Eckelson, ND
Jul 12, 9:00 PM CDTHAIL 1Eckelson, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2569 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 130147
SVRFGF
NDC003-130245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
847 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BARNES COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 945 PM CDT.

* AT 839 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF URBANA...OR ABOUT 19 MILES
  WEST OF VALLEY CITY...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  SANBORN AT 855 PM...
  BALD HILL DAM AT 905 PM...
  VALLEY CITY AT 910 PM AND
  FINGAL AT 925 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4698 9847 4678 9844 4674 9778 4714 9779

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:40 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 12, 8:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT MON JUL 12 2004

.UPDATED DISCUSSION...

UPDATED ONCE MORE...BASED ON RADAR AND NEW SWODY1...ADDED ISOLATED
THUNDERSTORMS TO MUCH OF MN CWA AS WELL AND MENTIONED PSBL SEVERE
DUE TO CURRENT STORM STRENGTH NEAR JAMESTOWN.
------------------------------------------------------------
.PREVIOUS DISCUSSION...

UPDATED FCST TO MENTION ISOLATED THUNDERSTORMS IN SE ND UNTIL
MIDNIGHT.  WESTERLY SFC FLOW OVER ENTIRE FCST AREA...BUT BEEN
WATCHING WELL DEFINED DEW PT BOUNDARY OVER SE HALF OF NORTH DAKOTA
THIS EVENING.  50 DEW PTS AT DVL/BIS TO 65-70 AT FAR-JMS TO LOWER
70S IN NE SD. 01Z OBS EVEN SHOWING SOME BACKING OF THE WINDS MORE
TOWARD TTHE SOUTH AT SISSETON AND WHEATON WITH DEW PTS CLIMBING TO
THE LOWER 70S.  SO ENOUGH HEATING AND MOISTURE FOR ISOLD THUNDER
THIS EVENING. CAPES NR 4000 J/KG  WILL HAVE TO SEE HOW MUCH
DEVELOPMENT OCCURS...BUT POTENTIAL IS THERE FOR A FEW HOURS OF
STRONG OR SEVERE...SOME STRONG.  FREEZING LEVELS AROUND 12500 FT
AGL...LOWER THAN LAST NIGHT.

ALSO SCT STORMS IN MANITOBA CLOSER TO ANOTHER DEW POINT FRONT MOVING
SOUTH AND EAST AROUND CANADIAN UPPER LOW.  ONE SUPERCELL MOVING
TOWARD NORTHWEST ANGLE MN HAS WEAKENED A BIT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Jul 12, 8:30 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
830 PM CDT MON JUL 12 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
830 PM CDT MON JUL 12 2004

...SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNESOTA UNTIL MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL
MIDNIGHT...MAINLY EAST OF A ROSEAU TO MAYVILLE TO JAMESTOWN LINE.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AN UPPER LEVEL LOW OVER
CANADA WILL MOVE EAST THIS EVENING.  JET ENERGY ON THE SOUTHERN SIDE
OF THE SYSTEM WILL CAUSE UPWARD MOTION OVER THE REGION.  A DEW POINT
FRONT SEPARATING 50 DEW PTS AT DEVILS LAKE AND BISMARCK TO AROUND 70
IN FARGO AND FERGUS FALLS WILL BE THE TRIGGER FOR THE STORMS TO FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR NORTHWEST MINNESOTA STARTING
WEDNESDAY NIGHT AND THEN SPREADING INTO EASTERN NORTH DAKOTA BY
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

RIDDLE

In the hours before

Local storm report, Jul 12, 3:23 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
323 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     MAZA                    48.39N 99.20W
07/12/2004                   TOWNER             ND   PUBLIC

            4 INCH BRANCHES DOWN AND PART OF TREE BROKEN OFF

&&

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:09 PM CDTSevere Thunderstorm WarningFGFCass51 min
Jul 12, 9:33 PM CDTTornado WarningFGFCass42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.